home
RSS
March 31st, 2010
01:15 PM ET

Can your multivitamin give you cancer?

By Caitlin Hagan
CNN Medical Associate Producer

Somewhere in your house right now, you probably have a bottle of multivitamins. Millions of Americans take a daily multivitamin in hopes of thwarting future illnesses. But a new study with an alarming headline has been published in the American Journal of Clinical Nutrition that may have some Americans thinking twice before popping their daily vitamin.

The study looked at data from 35,000 Swedish women, ages 49 to 83, who were cancer-free at the beginning of a 10-year period. A decade later, they found that older women who took a multivitamin were 19 percent more likely to develop breast cancer compared with women who didn't take a vitamin. That finding was true regardless of whether the women smoked or took postmenopausal homones over that 10-year period.

But before you throw out those vitamins, there are important caveats to this study that need to be mentioned. First, the study found only an association between multivitamins and breast cancer, not a cause and effect relationship. That means that of the women who eventually developed cancer, one common denominator was that most of them took a daily vitamin, not that their daily vitamin caused the disease. Plus, the study lumped all the women who take multivitamins into one entity and did not look at the women's data individually. That means it's impossible to pinpoint how one specific woman's cancer risk might be increased if she takes a multivitamin.

The National Institutes of Health have said that "some of the roughly 75 million Americans who buy [multivitamins and supplements] may not need them." But that's not to say there isn't any value in taking one. In fact, the NIH recommends multivitamins be taken by senior citizens, pregnant women or women who wish to become pregnant, people with nutrient depleting conditions or gastrointestinal disorders, and people on restricted diets. And within the medical community, many doctors advocate that all their patients to take a multivitamin, even if they don't meet the NIH's criteria.

"At the end of the day, it's always better to see someone taking a vitamin than not. The benefits outweigh the risks," advises Dr. Kent Holtorf, medical director of The Holtorf Medical Group, who was not affiliated with the study. "But the question is what do you want to accomplish by taking it."

Holtorf says patients need to speak with their doctor about what symptoms they're trying to treat by taking a multivitamin. That's especially true for patients who take a multivitamin but also eat fortified foods and beverages to bolster their health. Too much fortification can have major consequences. Depending on the vitamin you’re taking, side effects can range from diarrhea to liver damage.

"The bottom line is a patient is not a population," says Holtorf. "It's better to take a vitamin than nothing but your best bet is to find out if you're deficient in anything and then treat those deficiencies in an individualized way."

Editor's Note: Medical news is a popular but sensitive subject rooted in science. We receive many comments on this blog each day; not all are posted. Our hope is that much will be learned from the sharing of useful information and personal experiences based on the medical and health topics of the blog. We encourage you to focus your comments on those medical and health topics and we appreciate your input. Thank you for your participation.


Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.

Advertisement
Advertisement